Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS San Francisco Bay Area, CA

February 9, 2017Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 9, 2017, 12:40 PM PST for Sonoma County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2017, 12:40 PM PST (20:40 UTC)
Expired
Feb 9, 2017, 5:45 PM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 97 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS56 KMTR 092040
FFWMTR
CAC097-100145-
/O.NEW.KMTR.FF.W.0051.170209T2040Z-170210T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1240 PM PST THU FEB 9 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  North central Sonoma County in northern California...

* Until 545 PM PST

* At 1239 PM PST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Maacama Creek is rising
  and rapidly approaching flood stage.  Other low lying areas within
  the warned area are likely experiencing flooding.

* Some locations that will experience flooding include...
  Windsor, Healdsburg and Larkfield-Wikiup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3869 12274 3864 12272 3859 12273 3856 12278
      3850 12274 3849 12281 3856 12285 3860 12289
      3863 12288

$$

MWS
1 follow-up statement
433 
WGUS76 KMTR 092248
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
248 PM PST THU FEB 9 2017

CAC097-092254-
/O.CAN.KMTR.FF.W.0051.000000T0000Z-170210T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
248 PM PST THU FEB 9 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SONOMA COUNTY IS
CANCELLED...

Water levels have crested in Maacama Creek just below flood stage.
Because rainfall has largely ceased in the North Bay, other creeks
in the area have also likely crested or are falling. Urbanized
ponding may remain in certain locations. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.

LAT...LON 3869 12274 3864 12272 3859 12273 3856 12278
      3850 12274 3849 12281 3856 12285 3860 12289
      3863 12288

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 9, 10:04 AM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 9, 10:04 AM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1004 AM PST Thu Feb 9 2017

.SYNOPSIS...Light rain will continue to fall over the region
through early Thursday morning, especially across the North Bay
and along the coastal ranges. A potent cold front will then sweep
through the entire region on Thursday bringing widespread moderate
to locally heavy rainfall, gusty winds and flooding concerns.
Showers are then possible into Friday in wake of the frontal
passage with drying conditions likely for the upcoming weekend.

&&

.DISCUSSION...as of 09:06 AM PST Thursday...Rain continues to
impact mainly the North Bay at this hour with rainfall rates on
the increase as a cold front approaches the region and deeper
moisture advection spreads inland. Look for this trend to continue
through the morning as the rain band spreads inland and southward.
The forecast remains on track for the day with maybe a slight
delay in the anticipated impacts. Please see previous forecast
discussion below for additional details.

&&

.PREV DISCUSSION...as of 3:40 AM Thursday...Overnight light showers
continue to fall over the North Bay and coastal hills. These
showers are in the warm sector of the approaching storm with mild
overnight temperatures. In fact, it almost feels a little tropical
outside with the mild temps and higher dew points. Rainfall
amounts over the last 3-6 hours have been a few hundredths at
most. Additionally, southerly winds have started to increase with
gusts up to 25 mph already being seen over the North Bay hills.

Now onto the much advertised and talked about storm. A potent cold
front is still on track to sweep across the Bay Area today
bringing gusty winds and moderate to heavy rain. The cold front is
currently off the CA/OR border with heavy radar returns showing up
near Eureka and Arcata. Latest timing has slowed a bit with the
front forecast to enter the North Bay around 15z this morning then
progressing southward. As this happens expect rain to increase
across the North Bay and then spread southward. The HRRR/WRF
models note the heavier rain across the North Bay by 15-16Z. The
biggest impact on the morning commute may be mostly confined to
the North Bay and poss SF by the end of the commute. Heavier
precip then moves into the heart of the Bay Area by 18-19z and
eventually down to Monterey by 20Z.

As for moisture, there is plenty of moisture lurking off the
coast with a Pineapple Express. Latest satellite imagery shows
PWATs in the 1.2-1.6" range or 200% of normal. Given the ample
moisture and potent cold front there could some periods this
afternoon with the fropa where rainfall rates are in the
0.5-0.75" an hour. Made only minor adjusts to previous QPF.
Rainfall amounts from this system will range from 2.00" to 4.00"
in the North Bay and along the Coastal ranges with isolated higher
amounts not out of the question. Meanwhile, urban locations from
San Francisco southward can expect between 0.25" to 1.25" (lower
values more likely in the inland valleys and around the Monterey
Peninsula/Salinas Valley). Given the super saturated soils and
already charged streams/creeks expect numerous hydrological
issues later today. The threat for mud/rock slides and landslides
will also increase with more widespread slides this afternoon.
Therefore, a Flash Flood Watch remains in effect for the entire
North Bay, Santa Cruz Mountains as well as the San Francisco
Peninsula Coast and Northern Monterey Bay zones (including Santa
Cruz) and the Santa Lucia Mountains for Thursday. In addition,
given the anticipation for rain runoff coinciding with higher
than normal tides a coastal flood warning remains in effect for
the coastal North Bay, SF Peninsula Coast down to the Big Sur
Coast

Lastly, the aforementioned increasing southerly winds will
increase further as the cold front gets closer. Therefore, the
wind advisory remains in effect through this afternoon. Southerly
winds 15 to 30 mph with gusts 50 mph are possible across the North
Bay, Santa Cruz Mts and East Bay Hills.

The heavier precip is forecast to diminish from N to S Thursday
evening into Thursday night. Post frontal instability will keep
lingering showers through much of Friday. Showers will eventually
taper off Friday night with clearing skies.

Dry weather is expected to develop this weekend with building high
pressure. Temperatures will warm as well, but overnight lows will
be chilly given the clear skies. Patchy frost will be possible
Sunday morning across the interior as lows dip into the low to mid
30s.

Dry weather conditions and seasonable temperatures are then
forecast for the remainder of the week and into the first half of
next week. The medium/long range models continue to show an
unsettled/wet pattern returning by late next week and potentially
into the following weekend.

&&

.AVIATION...As of 9:45 AM PST Thursday...For 18z Tafs. Periods of
moderate to locally heavy rain will move across the region today
as a potent cold front slides through. Rain could be moderate to heavy
at times, which will drop flight categories down to IFR and
possibly LIFR at times. The front will pass through between 20z
and 00z today. Moderate and gusty southerly winds will accompany
this system resulting in moderate wind shear over area terminals
during frontal passage. Wind speeds of 40-50 kt around 2000 feet
agl.

Vicinity of KSFO...Periods of moderate to heavy rain through the
day, starting in the North Bay first, then drifting southward
through the morning. Generally MVFR CIGs, with IFR CIGs/VIS
possible with heavier pockets of rain that occur. Southeast winds
turning south, then southwesterly through the day, becoming gusty
later this morning. KSJC will likely maintain southeasterly winds
through the day. Wind shear possible over KSTS, KOAK, and KSFO
between 18z Thursday and 00z Friday. Low confidence on extent of
the WS threat, but will monitor situation closely. Moderate
confidence on everything else.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR through at least 20z, then MVFR CIGs
prevail, though there could be pockets of fog that will drop VIS
through the early morning hours. Salinas Valley will see strongest
southeast winds starting around 18z today, 15-20 kt with gusts
near 30 kt, and should die down by 00z. Rain is forecast to start
around 21z and could become heavy at times. Low to moderate
confidence on this forecast.

&&

.MARINE...as of 03:47 AM PST Thursday...Moderate and gusty south
to southeast winds will continue through this morning as a cold
front moves across the coastal waters. Winds will gradually
decrease this afternoon after the front passes. occasional gale
force gusts are possible with the passing front. Moderate to
locally heavy rain will occur just ahead of the front. with rain
tapering to showers on the backside of the front. A secondary cold
front will pass through the area Friday evening maintaining
unsettled weather. Northwest winds will return Friday evening as
high pressure builds in over the region.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Coastal Flood Warning...CAZ006-505-509-529-530
             Flash Flood Watch...CAZ509-512-517-529
             Wind Advisory...CAZ505>507-511-512
             Flash Flood Watch...CAZ505>507
             SCA...Mry Bay
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...SF Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: RGass/MM
AVIATION/MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 2:20 AM PSTSmall Craft Advisory for Rough BarMTR19 hr
Feb 9, 4:10 AM PSTRiver Flood WarningMTRNapa24 hr
Feb 9, 11:41 AM PSTFlash Flood WarningMTRMarin, Sonoma7 hr
Feb 9, 12:15 PM PSTFlash Flood WarningMTRMarin6 hr
Feb 9, 12:27 PM PSTFlash Flood WarningMTRSonoma6 hr
Feb 9, 1:21 PM PSTFlash Flood WarningMTRNapa5 hr
Feb 9, 3:04 PM PSTSmall Craft AdvisoryMTR71 hr
Feb 9, 3:36 PM PSTRiver Flood WarningMTRNapa23 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.